The clinical significance of antibiotic-associated pseudomembranous colitis in the 1990s
Related Experiment Videos
M Andréjak1, J L Schmit, A Tondriaux
1Service de Pharmacologie Clinique, Centre Hospitalier Régional et Universitaire, Amiens, France.
Abstract:
Antibiotic-associated pseudomembranous colitis is an uncommon but potentially serious adverse reaction, resulting in acute diarrhoea and characterised by colonic pseudomembranes. A direct relationship between the disease, recent antibiotic therapy and proliferation of Clostridium difficile in the colonic lumen was established in the late 1970s. It is thought that antibiotic therapy may alter the enteric flora, enabling C. difficile to proliferate and produce toxins with cytopathic (toxin B or cytotoxin) and hypersecretory (toxin A or enterotoxin) effects on the mucosa. Apart from clindamycin, the first antibiotic recognised to be clearly associated with pseudomembranous colitis, the antimicrobial agents most commonly responsible are cephalosporins and ampicillin (or amoxicillin). However, virtually all antibiotics except parenterally administered aminoglycosides can cause the disease. Vancomycin and metronidazole, 2 drugs used to treat antibiotic-associated pseudomembranous colitis, have also been reported to be responsible for the complication when used parenterally. Pseudomembranous colitis may develop after perioperative prophylactic antibiotic therapy with cephalosporins. Antibiotic-associated pseudomembranous colitis is most frequent in elderly and debilitated patients and in intensive care units. Nosocomial acquisition of C. difficile has been documented. Therefore it has been recommended that enteric isolation precautions should be taken with patients with this disease. The clinical symptoms include watery diarrhoea, abdominal cramping, and frequently fever, leucocytosis and hypoalbuminaemia. Toxic megacolon and acute peritonitis secondary to perforation of the colon are the most serious complications. The pseudomembranes are usually seen during endoscopic procedures, sigmoidoscopy or, if possible, colonoscopy; the most useful microbiological tests for confirmation of the diagnosis include cycloserine cefoxitin fructose agar (CCFA) stool cultures and stool toxin assays on tissues or by immunological techniques. However, cultures and toxin tests may be positive in patients without pseudomembranous colitis or C. difficile-associated diarrhoea. Mild cases may respond to discontinuation of the drug responsible, but therapy with an anticlostridial antibiotic is often necessary: a 10-day course of oral vancomycin, metronidazole or bacitracin should be given. Relapses are seen in 5 to 50% of patients treated. Antibiotic treatment should avoid sporulation leading to other relapses. 'Biotherapy' (lactobacilli, Saccharomyces) has also been proposed.
Insights
Antibiotic-associated pseudomembranous colitis, caused by Clostridium difficile, results from antibiotic use altering gut flora. Diagnosis involves endoscopy and stool tests, with treatment including antibiotics or supportive care.
Area of Science:
- Gastroenterology
- Infectious Diseases
- Pharmacology
Background:
- Antibiotic-associated pseudomembranous colitis is a severe adverse reaction characterized by acute diarrhea and colonic pseudomembranes.
- It is linked to the proliferation of Clostridium difficile following antibiotic therapy, which disrupts normal enteric flora.
- Clindamycin, cephalosporins, and ampicillin/amoxicillin are commonly implicated, though most antibiotics can cause it.
Purpose of the Study:
- To review the causes, clinical presentation, diagnosis, and management of antibiotic-associated pseudomembranous colitis.
- To highlight the role of Clostridium difficile toxins in disease pathogenesis.
- To discuss complications, treatment strategies, and relapse prevention.
Main Methods:
- Review of existing literature on antibiotic-associated pseudomembranous colitis and Clostridium difficile.
- Clinical observation of symptoms including watery diarrhea, abdominal cramping, fever, and leucocytosis.
- Diagnostic methods include endoscopic visualization (sigmoidoscopy, colonoscopy) and microbiological tests (CCFA stool cultures, toxin assays).
Main Results:
- Pseudomembranes are a hallmark of the condition, typically visualized during endoscopic procedures.
- Stool cultures and toxin assays confirm C. difficile, though false positives can occur.
- Mild cases may resolve by discontinuing the offending antibiotic; severe cases require treatment with oral vancomycin, metronidazole, or bacitracin.
Conclusions:
- Antibiotic-associated pseudomembranous colitis is a significant risk, particularly in elderly, debilitated patients, and in intensive care settings.
- Prompt diagnosis and appropriate treatment are crucial to manage symptoms and prevent serious complications like toxic megacolon.
- Relapse rates are substantial (5-50%), necessitating careful antibiotic selection to avoid sporulation and further episodes; 'biotherapy' is an emerging consideration.